LETTER TO THE EDITOR
Year : 2020 | Volume
: 9 | Issue : 3 | Page : 165-
Increased risk of arrhythmia in COVID-19 patients: Possible roles of both the disease pathophysiology and adverse drug reactions
Department of Clinical Pharmacy and Pharmacy Practice, School of Pharmacy and Pharmaceutical Sciences, Isfahan University of Medical Sciences, Isfahan, Iran
Dr. Ali Rismanbaf
Department of Clinical Pharmacy and Pharmacy Practice, School of Pharmacy and Pharmaceutical Sciences, Isfahan University of Medical Sciences, Isfahan
|How to cite this article:|
Rismanbaf A. Increased risk of arrhythmia in COVID-19 patients: Possible roles of both the disease pathophysiology and adverse drug reactions.J Res Pharm Pract 2020;9:165-165
|How to cite this URL:|
Rismanbaf A. Increased risk of arrhythmia in COVID-19 patients: Possible roles of both the disease pathophysiology and adverse drug reactions. J Res Pharm Pract [serial online] 2020 [cited 2020 Dec 2 ];9:165-165
Available from: https://www.jrpp.net/text.asp?2020/9/3/165/297566
Coronavirus disease 2019 (COVID-19) is a newly emerging and highly contagious disease caused by the severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) that was first reported in December 2019 and was announced as a pandemic disease on March 11, according to the World Health Organization warning. The clinical sign and symptoms of COVID-19 mostly include fever (98.6%), fatigue (69.6%), dry cough (59.4%), anorexia (39.9%), myalgia (34.8%), and dyspnea (31.2%), and it causes the most involvement in lung tissue. However, in addition to lung involvement, other organs can also be involved in COVID-19, including the heart, and causes complications such as acute cardiac injury and arrhythmia (which reported in 44.4% of intensive care unit [ICU] patients and 6.9% of non-ICU patients)., Major mechanisms that predispose COVID-19 patients to arrhythmia include the direct effect of the SARS-CoV-2 on the heart and lung tissue (causing hypoxia and has an indirect effect), diarrhea and electrolyte disturbances (especially hypokalemia), cytokine storm, and interleukin (IL)-6 effects on sympathetic tone, cardiomyocyte ion channels (hERG-K+), and fever (causing Brugada syndrome). However, these mechanisms are not the only risk factors for arrhythmia in COVID-19 patients, but medications prescribed can also be significant risk factors.
Among the most common medications used to treat COVID-19 are aminoquinolines (chloroquine and hydroxychloroquine), of which cardiac arrhythmia is one of the most important side effects. On the other hand, azithromycin and lopinavir/ritonavir (Kaletra) are two drugs that often prescribed in combination with chloroquine and hydroxychloroquine, and due to their arrhythmogenic effects and CYP3A4 inhibitory effect of Kaletra (which can interfere with chloroquine, hydroxychloroquine, and azithromycin metabolism), they can increase the risk of arrhythmia. Furthermore, it has been reported that IL-6 by cytochrome P450, particularly CYP3A4, inhibitory effects and SARS-CoV-2 by causing liver and kidney injuries, can interfere with chloroquine, hydroxychloroquine, azithromycin, and Kaletra metabolism and possibly increase their serum concentration and risk of arrhythmia.,
As a result, COVID-19 can be a reason for heart damage and arrhythmia, or it can provide conditions for arrhythmia, especially in patients who receive arrhythmogenic drugs, such as chloroquine, hydroxychloroquine, azithromycin, and Kaletra. Hence, constant monitoring of the electrocardiogram, electrolyte levels (especially potassium), body temperature, and troponin (a marker of myocardial damage) is essential and can be life-saving in COVID-19 patients.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Zhou P, Yang XL, Wang XG, Hu B, Zhang L, Zhang W, et al. Discovery of a Novel Coronavirus Associated with the Recent Pneumonia Outbreak in Humans and its Potential Bat Origin. BioRxiv; 2020.|
|2||Wang D, Hu B, Hu C, Zhu F, Liu X, Zhang J, et al. Clinical characteristics of 138 hospitalized patients with 2019 novel coronavirus-infected pneumonia in Wuhan, China. JAMA 2020;323:1061-9.|
|3||Zheng YY, Ma YT, Zhang JY, Xie X. COVID-19 and the cardiovascular system. Nat Rev Cardiol 2020;17:259-60.|
|4||Lazzerini PE, Boutjdir M, Capecchi PL. COVID-19, arrhythmic risk and inflammation: Mind the gap! Circulation 2020. [Ahead of Print].|
|5||Rismanbaf A, Zarei S. Liver and kidney injuries in COVID-19 and their effects on drug therapy; a Letter to Editor. Arch Acad Emerg Med 2020;8:e17.|